Colorado, 2023Flood in Colorado, June 3, 2023
June 3, 2023 · NWS GJT · 1 event in 1 county or zone
Accelerated snowmelt from a near-record snowpack due to above normal temperatures and precipitation produced high and fast flow on drainages in several west-central counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Accelerated snowmelt from a near-record snowpack due to above normal temperatures and precipitation produced high and fast flow on drainages in several west-central counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 3, 11:00 AM MST, 0 minutes earlier.
Area forecast discussion, Jun 3, 11:00 AM MST, 0 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1200 PM MDT Sat Jun 3 2023
.SHORT TERM...(Today through Sunday)
Issued at 322 AM MDT Sat Jun 3 2023
A remnant low circulation that has been bringing unsettled weather
to the CWA the last several days is spinning over northwest
Colorado, right along the Wyoming border to the southeast of Rock
Springs. This is evident on satellite imagery. There is another
low circulation that has been over Colorado the last couple days
but seems to be getting absorbed in the flow, although there are
hints of it south of Colorado Springs at this time on satellite.
The northern low is allowing showers to continue across northeast
utah into northwest Colorado, basically from the eastern Uintas to
the Flattops with showers moving to the southeast. Looks like a
bit of a remnant MCV moving with that line of showers. Anticipate
this band of showers to progress in central portions of the CWA.
Plenty of clouds and showers look to be inundating the Front Range
as moisture advects up from the south in between the low
circulations over Colorado and the persistent high pressure
circulation over the northern High Plains and Upper Midwest
states.
A shortwave ridge is trying to squeeze in over our CWA today, between
another shortwave trough moving over the northern Great Basin and
the negatively tilted trough over eastern Colorado. The flow looks
to switch to westerly across southeast Utah and southwest Colorado
where some drier air is trying to sneak in with this narrow
shortwave ridge. Hi res CAMs and most models seem to hint at a
downturn in convective activity today and Sunday as a result.
However, enough remnant moisture remains and it hasn't really
vacated the region. Plus, with the added forcing with the
lingering troughiness and approaching shortwave trough over
northern Utah, thinking convection is a bit underdone by the
models. Storms look to develop over all high terrain this
afternoon, with the western Colorado mountains and eastern Uintas
favored. Some storms may drift into surrounding valleys late in
the day but coverage in valleys at least looks less than previous
days. Potential exists for some heavy rainers with less of a
concern for gusty outflow winds as the profile has become more
saturated.
On Sunday, a couple new players enter the arena, which could make
things interesting for the coming week. First, a large cutoff low
approaches the SoCal coast which ends up forming an Omega block
into the coming week with a trough over the west and east and the
high pressure ridge across the Central CONUS. Now, if that's not
enough, models are starting to indicate a low forming over Texas-
Oklahoma underneath the high pressure still remaining over the
Dakotas and Minnesota. This creates a Rex block over the central
portion of the CONUS, which looks to remain in place through at
least Wednesday of the coming week. Our CWA will become pinched
between these features, allowing moisture to continue to stream or
remain in place over the Divide and Front Range of Colorado. So,
while drier air will intrude from the west on Sunday, enough
moisture remains for some storms to form over the Divide mountains
Sunday afternoon, but much less coverage than previous days.
While we will see below normal temperatures today, they should
return to near normal by Sunday.
.LONG TERM...(Sunday night through Friday)
Issued at 322 AM MDT Sat Jun 3 2023
The CWA will be sandwiched between an anomalously strong ridge of
high pressure centered over southern Canada and stagnant lows
located over the northeast U.S. and just off the California coast.
The location of these features forces a very thin and weak ridge to
form over the CWA and despite said feature, models still indicate
some isolated to scattered showers, maybe a quick storm, mainly
over the San Juans and along the Divide, though a chance does
exist for other higher terrain portions of the CWA on Monday.
The low off the SoCal coast comes ashore during the day Monday and
stays in the same general area through Wednesday. Nor does the low
really strengthen or weaken which is corroborated by cluster
guidance essentially showing the same thing. Of note during that
period, both the deterministic EC and GFS show an uptick in precip
Tuesday and Wednesday thanks to that low tapping into some
subtropical moisture. Some upper level divergence also appears
overhead which will aid in better lift causing the more widespread
precip. PWATs start to lower Thursday which will cause a downturn in
convection for about the southern half of the CWA with some showers
and storms possible up north.
Model discrepancies then pop up Friday heading into the weekend so
we'll have to wait and see how things shake out. Temperatures will
vary from near normal to below through the period depending on cloud
cover and precip.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1154 AM MDT Sat Jun 3 2023
Persistent cloudiness will continue along the continental divide
today with scattered showers and thunderstorms developing on the
high terrain of western Colorado. Gusty outflow winds, small hail,
and visibility reductions from these showers will pose aviation
challenges at mountain terminals. Valleys will likely see a few
short lived storms drift off of the terrain. Gusty outflows will
be the concern with any of these valley showers.
&&
.HYDROLOGY...
Issued at 322 AM MDT Sat Jun 3 2023
Snowmelt rates are progged to slow down this weekend due to cooler
temperatures and even snow in the forecast above 10,500 - 11,000
feet. Most main stems and tributaries follow in line, with a
downward tick in water levels and forecast flows for the next few
days. However, lower basins with snow below 11,000 feet could
continue to see rising river and stream flows due to the widespread
showers generating rain on snow. The Grand Mesa in particular,
continues to rapidly melt its snowpack, captured by the filled lakes
and reservoirs atop the Mesa and strong flows draining below. Thus,
some drainages here (i.e. Surface Creek and Plateau Creek) are still
at risk of exceeding bankfull conditions, despite the cooler
weather. Unsettled weather continues to flood our PoP grids into
next week, yet temperatures return to normal by Monday. Anticipate
spring runoff to ramp back up again along snow fed streams/creeks,
starting with the fresh few inches of snow received over the last
several days in this moist, unsettled and cooler pattern.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...MDA
LONG TERM...TGR
AVIATION...LTB
HYDROLOGY...TGJT
Hazardous weather outlook, Jun 3, 2:50 AM MST, 8 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
350 AM MDT Sat Jun 3 2023
COZ001>014-017>023-UTZ022>025-027>029-041000-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
350 AM MDT Sat Jun 3 2023
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Showers will persist this morning across northeast Utah and
northwest Colorado. Thunderstorms will develop this afternoon over
most high terrain with some storms drifting into adjacent valleys
late in the day. Expect a bit of a downturn in storm coverage
compared to previous days as slightly drier air tries to work in
from the west. Brief heavy rain and gusty winds are possible with
storms.
Rivers and creeks will continue to run high due to snowmelt for
much of the area.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Unsettled weather with daily thunderstorm activity looks to
remain in the picture at least into the middle of next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Flood, Eagle
- When
- June 3, 11:00 AM MST
- Where
- Eagle County, 0.42 mi SE of Burns to 1.71 mi NW of Bond
- Cause
- Heavy Rain / Snow Melt
- Deaths
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 39.865, -106.875
A family rafting on the Colorado River became separated when their boat capsized due the fast and high flows as a result of recent snowmelt. First responders were able to locate all of the victims, but one minor was unresponsive to CPR.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Flood, Eagle | 2023-06-03 | 8 | Male | In Water | Direct |
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Louisiana, June 3, 20231 death · 52 kt wind · 24 events
- Lightning Strike in Louisiana, June 3, 2023$1.5 million · 1 event
- Flood and Hail in Texas, June 3 to 5, 2023$39,000 · 2 in hail · 20 events
- Hail and Damaging Winds in Pennsylvania, June 3, 2023$35,000 · 1.75 in hail · 18 events
- Damaging Winds in Ohio, June 3, 2023$71,000 · 60 kt wind · 3 events
- Flood and Hail in Florida, June 3, 2023$50,000 · 1.25 in hail · 10 events
- Hail and Damaging Winds in North Carolina, June 3, 2023$55,000 · 1 in hail · 3 events
- Hail and Damaging Winds in Indiana, June 3, 2023$44,000 · 1 in hail · 7 events
- Damaging Winds in Texas, June 3 to 4, 2023$25,000 · 74 kt wind · 15 events
- Damaging Wind in Arkansas, June 3, 2023$30,000 · 60 kt wind · 1 event
- Flood and Hail in West Virginia, June 3, 2023$10,000 · 1 in hail · 18 events
- Hail and Damaging Winds in Texas, June 3, 2023$15,000 · 1.5 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1095326.